How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. D. Love Your Own Question
Dr. D. Love
Dr. D. Love, Doctor
Category: Medical
Satisfied Customers: 18462
Experience:  Family Physician for 10 years; Hospital Medical Director for 10 years.
21597572
Type Your Medical Question Here...
Dr. D. Love is online now

am a retired nurse. I look after a 95 year old lady. She is

Resolved Question:

am a retired nurse. I look after a 95 year old lady. She is prescribed 2 mg Diazipam a day which is devided into 2 doses. One in the late morning and one in the evening. If taken regulary like this the lady maintains a steady psychological state. The ladys daughter seems to think that her mother can do without the odd tablet and gives her what she calls a placebo everyso often. When this happens...once a week or so.... the lady gets very agitated and insecure. She doesnt realise she hasnt had her diazipam and she cant understand what is wrong with her. I have to cope with her when she is like this and spend hours reasuring her and placating her. Its hard for me too and I dont know whether to tell the GP as I only look after her for 6 hours a day and the rest of her family share out her care with the oldest daughter being the main carer. It feel to me that the oldest daughter is playing a GPs role regarding the meds. What can I do? shall I tell her GP.
Submitted: 3 years ago.
Category: Medical
Expert:  Dr. D. Love replied 3 years ago.
Hello from JustAnswer.
Are you caring for this patient in the capacity of a nurse?
Or are you doing this in another capacity?

Customer: replied 3 years ago.

as a carer

Expert:  Dr. D. Love replied 3 years ago.
Have you discussed your observations with the daughter?

Customer: replied 3 years ago.

yes. I have already told you. I have informed the daughter that she shold stick to what has been prescribed by the GP. What makes it difficult is that the directions on the Diazipam say "take as required" so the daughter is doing nothing wrong. My question is to find out from a GP if the occasional withdrawing of the diazipam could be causing the mother distress. I know it is but I am not qualified to say so. The amount is small but the mother is tiny so the drug surely is relative to weight. It does seem to affect her when she does not have it and I find it all distressing.


 

Expert:  Dr. D. Love replied 3 years ago.
Thank you for the additional information.

There is a difference between telling the daughter that she should be following the instructions and telling the daughter your observations that her mother is agitated and insecure and requires hours of reassurance and placation when this happens. It is more important to inform the daughter of your professional observations of the problems caused by this action, rather than simply stating an opinion of how the medicine should be administered.

Since you are not providing care as a nurse, then your responsibility is to the patient and to the daughter. Since you have a responsibility to the patient, you can say to the daughter that you do not feel comfortable being secretive and not telling the patient that she did not receive her medicine. If the daughter insists that her mother be treated in this manner after learning of your observations, then you can request that this be done on a day that you are not caring for the mother, since it is causing you to feel distressed.

It is generally not appropriate for a carer to directly communicate with the doctor that is prescribing the medicine. As part of the patient's right to privacy, the GP is limited in what can be discussed with anyone without the patient's consent. If you had a professional role, such as providing nursing care, then a nurse has a responsibility to report professional observations to the doctor, and the doctor can communicate care instructions to the nurse. These communications are not considered violations of the right to privacy, because this is a standard part of providing medical care. But if you have no nursing role in caring for the patient, there is not a similar ability to perform communication to others that are familiar with the patient or the home situation.

So, if you are providing care as a nurse, then there could be direct communication with the doctor, but since you are not providing care as a nurse, the communication should be with the patient and daughter, but it would be reasonable to express your observations to the daughter and any limitations in what you are willing to do.

If I can provide any further information, please let me know.


Customer: replied 3 years ago.

I have reported my observations to the daughter. She can also observe herself what is happening. My question has not been answered. I am asking if this small amount of diazipam. in your opinion or shall we call it an educated guess even. Can this small amount of diazipam make such a difference if it is with held. This is my question.

Expert:  Dr. D. Love replied 3 years ago.
Your original question was "What can I do? Shall I tell her GP." which is why I stated the above answer.

As for whether she may be having withdrawal causing these symptoms, you are correct that it cannot be stated over the internet, but from your observations, it certainly would be the most likely cause of the agitation and other symptoms. The fact that it is a low dose does not change the potential for causing such symptoms, particularly since this low dose is far more potent in a 95 year old.

Dr. D. Love and 4 other Medical Specialists are ready to help you
Customer: replied 3 years ago.

thank you.

Expert:  Dr. D. Love replied 3 years ago.
You're welcome.